Tornadoes · United States · Texas · 2009

EF0 tornado, Lakeview, Texas, July 21, 2009

This EF0 tornado ran 0.4 miles across Lynn County on July 21, 2009, touching down at 4:09 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 21, 2009
Touchdown
4:09 PM CDT (21:09 UTC)
Lifted
4:11 PM CDT (21:11 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Lynn County
Touchdown point
33.356, -101.982
Lift-off point
33.359, -101.986
Record number
0907211509-01

What the Weather Service recorded

Thunderstorms developed during the afternoon hours of the 21st along a pre-existing low level boundary over the western and southern South Plains of west Texas. One of the initial storms produced quarter size hail near Wilson (Lynn County). Outflow from this storm interacted with the pre-existing boundary and newly developing convection to result in a well-documented non-mesocyclonic tornado near New Home (Lynn County). The most significant impact from the event, however, occurred in northeastern Cochran County during the early evening hours when a pair of thunderstorms produced a swath of large hail that caused major damage to 15,000 acres of cotton crops. Agricultural losses were estimated at $3 million.

Local law enforcement officials and the public observed a non-mesocyclonic tornado which persisted for two minutes in open fields northwest of New Home. The tornado developed as thunderstorm outflow interacted with new convective development along a pre-existing northwest to southeast oriented low level boundary. The tornado was photographed by a number of observers. Preliminary reports placed the tornado near Slide in southern Lubbock County, however, a detailed report from a resident revealed that the tornado actually occurred four miles west of the intersection of Farm to Market Road 1730 and Lynn County Road 121. The tornado resulted in no damages.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jul 21, 3:55 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 21, 3:55 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT TUE JUL 21 2009

.SHORT TERM...
AT 3 PM...THE COLD FRONT WAS LOCATED IN THE NORTHERN PERMIAN BASIN
HOWEVER A SECONDARY WIND SHIFT BOUNDARY WAS PRESENT ACROSS THE FA
ROUGHLY FROM MORTON TO ASPERMONT...WHICH COINCIDED WITH A LINE OF
CU. FOR THE REMAINDER OF THE AFTERNOON/EVENING...THERE WILL BE A
CHANCE OF SOME TSTM DEVELOPMENT ALONG THIS BOUNDARY AS IT PROBABLY
MOVES SLIGHTLY SOUTHWESTWARD. TEMPERATURES...WHICH WERE SLOW TO RISE
TODAY DUE TO THE FRONT/CLOUDINESS...HAVE FINALLY REACHED UP INTO THE
LOWER 90S WHICH SHOULD ABOUT ELIMINATE THE CAP...BUT WEAK SUBSIDENCE
IN THE WAKE EXITING SHORTWAVE MOVING ACROSS ARKANSAS/CENTRAL-EAST TEXAS
MAY TEND TO LIMIT DEVELOPMENT. INSTABILITY APPEARS TO BE SUFFICIENT
TO PRODUCE A FEW LOCALLY STRONG STORMS IN OUR SW ZONES IF THE WEAK
CONVERGENCE ALONG THE BOUNDARY PROVES SUFFICIENT FOR
INITIATION...BUT WEAK SHEAR SHOULD KEEP THE SVR THREAT LOW.

ATTENTION WILL THEN TURN TO DEVELOPING CONVECTION IN SRN CO/NRN NEW
MEXICO ASSOCIATED WITH A SHORTWAVE ROUNDING THE 4-CORNERS AREA. AT
THIS TIME...IT APPEARS THAT THE TIMING OF THIS WAVE ALONG WITH
EASTERLY FLOW BELOW 700MB WILL KEEP BEST TSTM CHANCES MAINLY TO THE
WEST BEFORE MIDNIGHT...HENCE HAVE REDUCED POPS IN THIS TIME FRAME
STILL KEEPING THE BEST CHANCES ACROSS THE FAR SW PANHANDLE.
OVERNIGHT THROUGH WED MORNING...MOST GUIDANCE POINTS TOWARDS THE
BEST CHANCES OF RAIN/TSTMS TO REMAIN OUT NEAR THE TX/NM STATE
LINE...WITH SUBSTANTIAL UNCERTAINTY HOW FAR EAST THE ACTIVITY WILL
EXTEND. A LOT WILL DEPEND UPON THE PATH/DEGREE OF LIFT WITH THE
SHORTWAVE...AS THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF
LOW-LVL WAA/DESTABILIZATION WITH 800-850MB HEIGHT RIDGE OVER THE
AREA.

THE FORECAST FOR WED AFTN...INCLUDING HIGH TEMPS...WILL DEPEND
GREATLY ON HOW MUCH ACTIVITY OCCURS DURING THE MORNING HOURS. IN
GENERAL...WE ANTICIPATE MOSTLY CLOUDY SKIES FOR MUCH OF THE
MORNING...FOLLOWED BY A GRADUAL CLEARING TREND FROM NORTH TO SOUTH.
THE WIND SHOULD REMAIN GENERALLY FROM THE EAST...RESULTING IN
CONTINUED UPSLOPE FLOW AND A CHANCE OF STORMS...ESPECIALLY ACROSS
THE WESTERN COUNTIES. HIGH TEMPS COULD RANGE FROM THE MIDDLE 70S OUT
WEST TO NEAR 90 IN THE EAST...DEPENDING OF COURSE ON THE ACTUAL CLOUD
COVER.

&&

.LONG TERM...
WILL KEEP HIGHER POPS ACROSS THE WEST AND SOUTH INTO WEDNESDAY
NIGHT TAPERING TO SLIGHT CHANCE THURSDAY. SHORTWAVE TROUGH AND
DIFLUENT MID LEVEL FLOW WILL INTERACT WITH UPSLOPE WINDS AND
INSTABILITY TO PRODUCE CONVECTION ALONG AND NORTH OF FRONT ACROSS
WEST TEXAS. COULD HAVE ONGOING MCS INTO THURSDAY MORNING ACROSS
THE SOUTHERN SOUTH PLAINS. ECMWF AND GFS VERY SIMILAR WITH
FORECAST PRECIPITATION WITH NAM A LITTLE DRIER BUT EVEN THAT
MODEL HINTS AT CONVECTION NORTH OF BOUNDARY.

DRIER AND WARMER CONDITIONS ARE EXPECTED TOWARD FRIDAY WITH A
RAPID WARMUP AS UPPER HIGH EXPANDS EASTWARD...AND N/NE FLOW ALOFT
DEVELOPS ACROSS WEST TEXAS. MAX TEMPS BACK INTO THE MID TO UPPER
90S INTO THE WEEKEND...WITH A FEW TRIPLE DIGIT READINGS POSSIBLE
OFF THE CAPROCK FRIDAY AND SATURDAY. ANOTHER FRONT MAY PUSH SOUTH
INTO THE AREA LATE SATURDAY OR SUNDAY AS HEIGHTS FALL ACROSS THE
CENTRAL PLAINS AS TROUGH DEEPENS SOUTH OF IMPRESSIVE UPPER LOW
ACROSS SOUTHERN ONTARIO. SUNDAY COULD BE A FEW DEGREES COOLER WITH
FRONT AND CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  81  60  90  66 /  50  50  30  20  20
TULIA         64  80  60  89  64 /  40  40  30  20  20
PLAINVIEW     63  80  62  88  66 /  40  40  30  20  20
LEVELLAND     63  81  63  88  67 /  50  50  40  20  20
LUBBOCK       66  81  66  89  68 /  40  50  40  20  10
DENVER CITY   65  82  64  88  66 /  50  50  50  20  20
BROWNFIELD    64  81  64  88  66 /  40  50  50  20  10
CHILDRESS     69  86  67  92  68 /  20  30  20  10  10
SPUR          64  84  67  90  69 /  30  40  40  20  10
ASPERMONT     69  87  69  90  69 /  20  40  40  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/06
Hazardous weather outlook, Jul 21, 4:42 AM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
442 AM CDT TUE JUL 21 2009

TXZ021>044-220945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
442 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD
FRONT PUSHES SOUTHWARD OVER THE REGION. A RELATIVELY LOW POSSIBILITY
OF HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS WILL ACCOMPANY
THIS ACTIVITY.

A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD FROM THE NEW
MEXICO MOUNTAINS...AND WILL OVERSPREAD THE NORTHWESTERN SOUTH PLAINS
DURING THE NIGHTTIME HOURS. THESE STORMS WILL ADDITIONALLY HAVE SOME
POTENTIAL TO PRODUCE LOCALLY DAMAGING WINDS...HAIL UP TO ONE INCH IN
DIAMETER...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY...A STORM COMPLEX IS EXPECTED TO MOVE THROUGH THE
AREA WITH THE POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
GIVEN THE LIMITED NATURE OF SEVERE WEATHER THREATS TODAY AND
TONIGHT...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 21, 3:51 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CDT TUE JUL 21 2009

TXZ034-212115-
HOCKLEY TX-
351 PM CDT TUE JUL 21 2009

...STRONG THUNDERSTORM ACROSS WESTERN HOCKLEY COUNTY...

AT 350 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LEVELLAND...MOVING WEST AT
10 MPH.

THIS STORM WILL LIKELY PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND
GUSTS TO 445 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER
MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS
ISSUED.

LAT...LON 3339 10259 3372 10260 3371 10241 3354 10228
TIME...MOT...LOC 2050Z 087DEG 9KT 3364 10243
Special weather statement, Jul 21, 3:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT TUE JUL 21 2009

TXZ041-212130-
LYNN TX-
354 PM CDT TUE JUL 21 2009

...STRONG THUNDERSTORM ACROSS LYNN COUNTY...

AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF TAHOKA...MOVING WEST AT 10 MPH.

HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH
THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3301 10192 3339 10206 3338 10174 3323 10161
TIME...MOT...LOC 2054Z 072DEG 8KT 3331 10176

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 00:00Z

2.8 hours after it, 158 km from the path. July 22, 2009.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2225 joules per kilogram, CIN -5, lifted condensation level 2262 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -9 square meters per square second, 0 to 6 km bulk shear 11 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2225 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
563 J/kg
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
11 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

The surface observations

Lubbock International Airport (LBB), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 37 km away, was scanning. The volume nearest the touchdown began at 21:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of July 21, 2009

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 211:42 PM CDTEF0Hempstead, AR1.3125$5,000
July 214:12 PM CDTEF0Faulkner, AR0.925
July 214:34 PM CDTEF0Faulkner, AR1.2250$10,000
July 218:20 PM CDTEF0Jefferson, AR1.6200$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.